Let's Talk Sex
August 31, 2010
Male Erectile Dysfunction – Part IV

Generally, any man who suffers from a chronic illness is at risk for impotence but it is much less likely to occur if these individuals are physically fit and the illness is well controlled. Simply put if you are a fit, well-controlled diabetic or hypertensive then you are much less likely to have impotence compared to an unfit or obese diabetic or hypertensive.{{more}}

I will never forget the patient who confronted me over a year ago, he said ‘Doc, why didn’t you tell me to go to the gym?’ I enquired why he said so, he said that he came to see me with respect to his erection problems and I never told him to go to the gym. Fortunately, I remembered him because he is also a friend. He had come to see me with transient impotence and I discovered that he had hypertension and high cholesterol. I counseled him with respect to his diet, gave him an antihypertensive and encouraged him to go to the gym. Apparently, he said I did not emphasize it enough, so he took his medication, which controlled his pressure and helped his erections modestly, but he said ‘Doc, the boy really started shooting when I went to the gym.’ He said ‘you should have emphasized it more!’

It would be a grave injustice if I finished this topic of the causes of impotence if I did not discuss the issue of medications. All men who have suffered from hypertension, diabetes, depression or other psychologic illnesses, heart disease or prostate problems will know that a significant number of the medications used to treat these problems can cause impotence. Among men, erection side effects are probably the main reason why men are non-compliant with their medications. Obviously, there are the men who do not like taking “drugs” as they “poison” the body and they do not want to start taking these drugs because once you start then you have to take them for “life”. There are also those who use the excuse that they stopped because if they are taking medication then they cannot have a few drinks with the “boys” in the evenings. Very few men will admit that they stop taking the medication because they had impotence problems, even though that was the reason. They prefer to use the alcohol or “poison the body” excuse, because they are embarrassed to admit the medication is causing impotence and they prefer to assume or use the “poison the body” excuse.

Indeed medications can cause you to lose your erections and if they do, you need to discuss them with your doctor and not assume you are being poisoned. Besides if you do not treat the disease they will eventually cause permanent impotence, so it is best if you change the tablets and regain your erections than stop and regain the erections temporarily only to lose them later and at which time permanently, not to mention the effects of the untreated disease on the other organs of the body!

The main culprits of the tablets include medications such as bezide, atenolol, amlodipine, combezide and aldomet used to treat hypertension. Other medications such as Prozac, valium, largactil, zanax, morphine, tegretol, dilantin and many more used to treat anxiety, depression, insomnia, pain, alcoholism and epilepsy can cause impotence. Other medications such as histal, gravol, benadryl present in cough syrups and sea-sickness medications as well as pain killers such as Aleve and indomethacin can cause impotence. Finally, medications used to treat benign and cancerous prostate problems may cause impotence. These include terazosin, doxazosin, androcur, flutamide and injections such as zoladex and leupron to name a few. In the following weeks I will discuss the treatment of impotence.

For comments or question contact:

Dr. Rohan Deshong

Tel: (784) 456-2785

email: [email protected]